Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 186, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2014, 6:25 PM CDT for Gregory County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2014, 6:25 PM CDT (23:25 UTC)
- Expired
- Aug 5, 2014, 7:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Gregory County, SD
The radar
The North Platte radar (KLNX), 182 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
187 WUUS53 KFSD 052325 SVRFSD SDC053-060000- /O.NEW.KFSD.SV.W.0186.140805T2325Z-140806T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 625 PM CDT TUE AUG 5 2014 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA... * UNTIL 700 PM CDT * AT 622 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HERRICK... AND MOVING EAST AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF CENTRAL GREGORY COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4322 9894 4303 9895 4310 9925 4321 9921 TIME...MOT...LOC 2325Z 279DEG 11KT 4315 9914 HAIL...1.00IN WIND...<50MPH $$ DUX
2 follow-up statements
678 WWUS53 KFSD 052339 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 639 PM CDT TUE AUG 5 2014 SDC053-060000- /O.CON.KFSD.SV.W.0186.000000T0000Z-140806T0000Z/ GREGORY SD- 639 PM CDT TUE AUG 5 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GREGORY COUNTY UNTIL 700 PM CDT... AT 635 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HERRICK...AND MOVING EAST AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF CENTRAL GREGORY COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4322 9896 4304 9897 4311 9921 4320 9919 TIME...MOT...LOC 2340Z 279DEG 11KT 4314 9908 HAIL...1.00IN WIND...<50MPH $$
356 WWUS53 KFSD 052353 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 653 PM CDT TUE AUG 5 2014 SDC053-060002- /O.EXP.KFSD.SV.W.0186.000000T0000Z-140806T0000Z/ GREGORY SD- 653 PM CDT TUE AUG 5 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREGORY COUNTY WILL EXPIRE AT 700 PM CDT... THE STORM WHICH PROMPTED THE WARNING CONTINUES TO SHOW WEAKENING SIGNS...AND MAY NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL UP TO THE SIZE OF NICKELS IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4322 9896 4304 9897 4311 9921 4320 9919 TIME...MOT...LOC 2352Z 279DEG 11KT 4313 9903 $$ DUX
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:23 PM CDT, 2 minutes earlier.
Area forecast discussion, Aug 5, 6:23 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 623 PM CDT TUE AUG 5 2014 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 252 PM CDT TUE AUG 5 2014 BAND OF SHOWERS AND THUNDERSTORMS ALONG 700 MB FRONT WILL CONTINUE THROUGH THIS AFTERNOON FROM AROUND 9V9 TO SLB AS SURFACE LOW OVER WESTERN NEBRASKA SLIDES SLOWLY SOUTHEAST. EXPECT THIS PRECIPITATION TO BECOME MORE WIDESPREAD AFTER 00Z...MAINLY ALONG AND SOUTH OF I90 AS 850 MB FRONTOGENESIS STRENGTHENS. AREAS OF HEAVIER RAINFALL ARE POSSIBLE THROUGH WEDNESDAY AFTERNOON AS THIS SYSTEM SHIFTS SLOWLY SOUTHEAST. BEST CHANCE FOR HEAVY RAIN WILL BE SOUTH OF A LINE FROM 9V9 TO MHE TO FSD TO SPW. MOSTLY CLOUDY SKIES AND INCREASING DEWPOINT TEMPERATURES WILL KEEP OVERNIGHT LOWS SEASONABLY MILD TONIGHT...FOLLOWED BY COOL HIGHS ON WEDNESDAY IN THE RAIN AND CLOUDY SKIES. WINDS WILL REMAIN PRETTY LIGHT...GENERALLY LESS THAN 10 KTS...FROM A MAINLY EASTERLY DIRECTION THROUGH WEDNESDAY AFTERNOON. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 252 PM CDT TUE AUG 5 2014 ACTIVE PATTERN FOR THE NEXT FEW DAYS AS A SERIES OF WAVES PASS THROUGH THE AREA WITHIN ZONAL FLOW. AGREE WITH PREVIOUS FORECASTER/S ASSESSMENT THAT CONVECTIVE TRENDS WILL GENERALLY BE ON THE DOWNWARD TREND FROM WEST TO EAST THROUGH THE DAY THURSDAY...THOUGH 12Z MODELS WERE SLIGHTLY SLOWER WITH THE PROGRESSION OF THE SYSTEM. HAVE THEREFORE SLOWED POPS A BIT ESPECIALLY IN THE EAST...AND CONTINUED TO KEEP TEMPERATURES ON THE COOL SIDE OF GUIDANCE. UNSETTLED PATTERNED WITH A GENERAL WARMING TREND IS EXPECTED FRIDAY INTO SATURDAY AS PARADE OF SHORT WAVES CONTINUE TO MOVE THROUGH THE AREA. MODELS ARE VERY INCONSISTENT WITH PRECISE LOCATION OF THE FEATURES...ESPECIALLY IN THE LATTER HALF OF THE WEEKEND WHERE SOME OF THE VORTICITY LOBES APPEAR TO BE CONVECTIVELY INDUCED. COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA ON SUNDAY INTO SUNDAY NIGHT WITH A MORE STABLE ENVIRONMENT PREVAILING THROUGH THE FIRST PART OF NEXT WEEK. GFS MODEL IS SLIGHTLY SLOWER WITH THE FRONT...POTENTIALLY AFFECTED BY THE STRENGTH OF THE RIDGE ACROSS THE SOUTHERN US. WITH THE EXPECTATION OF SCATTERED STORMS THROUGH THE WEEKEND...DID NOT NECESSARILY BUY INTO THE STRONGER RIDGE...AND THUS HAVE SIDED WITH THE FASTER FRONTAL PASSAGE. HAVE REMOVED ALL MENTION OF POPS AFTER SUNDAY NIGHT. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 617 PM CDT TUE AUG 5 2014 SHOWERS WILL PERSIST INTO THE EVENING HOURS...BEFORE ADDITIONAL THUNDERSTORMS BEGIN TO DEVELOP AND LIFT NORTHWARD LATER THIS EVENING. DUE TO THE LIGHT ACTIVITY...WILL CONTINUE TO MENTION SHOWERS ABSENT CONVECTION. HIGHEST PROBABILITIES FOR THUNDER WILL RETURN AFTER 03Z...BUT ANTICIPATING ONLY SCATTERED EMBEDDED THUNDER. RAIN WILL BE MORE PREVALENT AT FSD/SUX WITH THE POTENTIAL THAT HON COULD BE ON THE NORTHERN EDGES FOR MOST OF THE NIGHT. AS MOISTURE BUILDS IN THE REGION...ANTICIPATING A DROP IN CEILINGS AFTER MIDNIGHT. PERHAPS MVFR TO START WITH...AND A DROP TO IFR CONDITIONS AROUND DAYBREAK AND INTO WEDNESDAY MORNING. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...GILLISPIE LONG TERM... AVIATION...DUX
Hazardous weather outlook, Aug 5, 11:00 AM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT TUE AUG 5 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-061030- LYON IA-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY- BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA- DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 1100 AM CDT TUE AUG 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE AREA TODAY...BECOMING LIKELY BY TONIGHT. WHILE THESE STORMS ARE NOT EXPECTED TO BE SEVERE...SOME OF THE STORMS THAT DEVELOP ALONG THE LOWER MISSOURI RIVER CORRIDOR COULD PRODUCE SMALL HAIL AND GUSTY WINDS LATE THIS AFTERNOON AND EVENING. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE A POSSIBILITY WITH STORMS THAT DEVELOP TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA ON WEDNESDAY. WHILE SEVERE WEATHER IS NOT EXPECTED...STORMS THAT DEVELOP THROUGH THE SIOUX CITY TO STORM LAKE CORRIDOR COULD PRODUCE SMALL HAIL AND GUSTY WINDS ON WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.